Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Do antidepressants cause weight loss ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Hi, may I answer your health queries right now ? Please type your query here...
I have been steadily gaining weight and getting severely itchy(I can only guess) from my antidepressant. Will the weight come off and the itching stop if I taper off and eventually stop taking it?
Posted Sat, 28 Apr 2012 in Weight Loss
Answered by Dr. Jasvinder Singh 34 minutes later

Thanks for your query. From your history and symptoms of weight gain and itchy skin, there are two possibilities.

1)     It can be due to uncontrolled hypothyroidism which can cause weight gain as well as dry itchy skin. You were diagnosed with hypothyroidism a few years back. May I know your recent TSH value?

If TSH test is not a recent one, then you need to get your TSH levels assessed. Normal range of the TSH levels should be between 0.4-4 mIU/L. But when treating hypothyroidism, we intend to keep it between 1-2. If the TSH levels are high then the dose of levothyroxine needs to be increased.

2)     The second possibility is definitely a side effect of the antidepressant 'Wellbutrin' - which can cause changes in appetite, weight gain and dry, itchy skin as its side effect.

You cannot stop taking this drug altogether on your own as it has withdrawal symptoms. Either you need to be prescribed some other antidepressant or the dose tapered off. You need to contact your psychiatrist who can guide you with this.

While you plan to get these done, I suggest you the following measures for your itchy skin:

a) You can apply calamine lotion which has a soothing effect on the skin.
b) Wear cotton clothes and use mild soaps and detergents.
c) Try not to scratch the skin as it may invite secondary infections.

Hope this answers your query. If you have additional questions then please do post us. I am available to answer them as well.

Above answer was peer-reviewed by
Follow-up: Do antidepressants cause weight loss ? 1 hour later

Thanks for the answer. However, my last test for my thyroid was only about 2 months ago and everything was normal according to my general med doc. They refilled my current dosage of the synthroid.

I do realize that I cannot just stop taking the antidepressant but I did want to know that if and when I am off of it, will the weight come off in lieu of discontinuing the medication or is this something that I will have to do extra cardio/dieting to get rid of regardless of meds or no meds. I haven't had any changes in my diet or exercise regiment since starting on antidepressants. Just wondering if the absence of the med will have the opposite effect (weight loss in lieu of weight gained only because of medication) once it's out of my system without additional exercise and a tighter diet.

Answered by Dr. Jasvinder Singh 41 minutes later

Thanks for your query. Reducing the dose or stopping the antidepressant will likely ensure a minimal or no gain in body weight. However you will need to do some regular exercise and have a control on diet by not taking excess carbohydrates and fatty foods as this will ensure that you lose the weight that you have already gained.

Stopping and tapering of the antidepressant will not help on losing weight that you have already gained.

Hope this answers your query. If you have additional questions then please do post us. Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor